Texas, 2009

Damaging Wind in Texas, July 7, 2009

July 7, 2009 · NWS EWX · 1 event in 1 county or zone

Surface boundaries persisted across the area from earlier rains. Highs in the upper 90s to around 100 were enough to break the cap with a weakened subtropical ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Surface boundaries persisted across the area from earlier rains. Highs in the upper 90s to around 100 were enough to break the cap with a weakened subtropical ridge. Isolated thunderstorms developed on the escarpment just west of the San Antonio area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 7, 5:36 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 7, 5:36 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT TUE JUL 7 2009

.AVIATION...
ISOLATED TO WIDELY SCATTERED SHRA/TSRA THIS EVENING AND WILL GO
WITH VCSH/VCTS AND CB MENTIONS AT THE TAF SITES THROUGH 03Z. VFR
SKIES WILL PREVAIL. S TO SE WINDS AT 5 TO 10 KTS WILL RETURN BY
WEDNESDAY TO ALL OF SOUTH CENTRAL TEXAS. SOME WIND GUSTS TO 35 KTS
ARE POSSIBLE IN AND NEAR TSRA.

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT TUE JUL 7 2009/

DISCUSSION...
A STRONG UPPER HIGH BEGINS BUILDING BACK OVER TEXAS WEDNESDAY,
WITH THE HIGH CENTER IN TEXAS BY THURSDAY. THE UPPER HIGH EXPANDS
TO COVER ALL OF THE SOUTHERN U.S. MONDAY. HOWEVER, THE TROUGH THAT
IS PASSING OVER SOUTH TEXAS TODAY IS EXPECTED TO DEEPEN OVER THE
SOUTHEAST STATES THURSDAY AND BECOME CUT OFF FROM THE WESTERLY
FLOW IN THE NORTHEAST GULF OF MEXICO. AT THAT TIME IT IS EXPECTED
TO MERGE WITH AN UPPER TROPOSPHERIC TROUGH IN THE EASTERLIES AND
DRIFT WEST ACROSS THE CENTRAL GULF INTO MEXICO. WITH POSITIONING
AND TIMING JUST RIGHT WE COULD RECEIVE ISOLATED SHOWER ACTIVITY
OVER THE COUNTIES CLOSEST TO THE COAST ON MONDAY. BUT UNTIL THEN
BEING ON THE SUBSIDENT SIDE OF THE UPPER TROF WILL SUPPRESS
ATMOSPHERIC LIFTING, KEEPING TEMPS NEAR 100 THROUGH THE PERIOD.
HEAT INDICES, IF NOT THE ACTUAL AIR TEMPERATURE, WILL RISE ABOVE 105
FOR A BRIEF PERIOD EACH AFTERNOON OVER SOUTH CENTRAL TEXAS. THE
OVERNIGHT LOWS WILL FALL BELOW 80 DEGREES EACH NIGHT DUE TO A
FLAT SURFACE GRADIENT AND MOSTLY CLEAR SKIES. THE EXCEPTION AT
THIS TIME IS DEL RIO. THE OVERNIGHT LOWS AT DEL RIO ARE NOT
EXPECTED TO CONSISTENTLY STAY AT OR ABOVE 80 DEGREES THIS PERIOD.

BELOW ARE THE RECORD HIGHS AND WARMEST OVERNIGHT LOW TEMPERATURES
FOR THE NEXT 3 DAYS.

JULY 8TH   RECORD HIGHS    HIGHEST MINS
DEL RIO      105 1939       79 1998
SAN ANTONIO  105 1939       79 1994
A. BERGSTROM 102 1956       80 1994
CAMP MABRY   105 1939       79 1994

JULY 9TH   RECORD HIGHS    HIGHEST MINS
DEL RIO      108 1939        79  2005
SAN ANTONIO  105 1939        79  1979
A. BERGSTROM 102 1956        79  1995
CAMP MABRY   105 1925        78  1998

JULY 10TH  RECORD HIGHS   HIGHEST MINS
DEL RIO      104 1998        82  1939
SAN ANTONIO  102 1917        79  1939
A. BERGSTROM 103 1954        79  1993
CAMP MABRY   105 1917        79  1998

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78 102  78 104  77 /  20  -    0  -   -
AUSTIN BERGSTROM INTL AIRPORT  75 104  75 104  75 /  20  -    0  -   -
NEW BRAUNFELS MUNI AIRPORT     74 101  73 101  74 /  20  -    0  -   -
BURNET MUNI AIRPORT            74 100  76 103  76 /  20  -    0  -   -
DEL RIO INTL AIRPORT           78 106  80 107  79 /  10  -   -   -   -
GEORGETOWN MUNI AIRPORT        74  99  77 102  77 /  20  -    0  -   -
HONDO MUNI AIRPORT             74 103  75 100  75 /  30  -   -   -   -
SAN MARCOS MUNI AIRPORT        75 100  75 101  75 /  20  -    0  -   -
LA GRANGE - FAYETTE REGIONAL   74  96  75 100  75 /  30  -   -   -   -
SAN ANTONIO INTL AIRPORT       76 101  78 102  77 /  30  -   -   -   -
STINSON MUNI AIRPORT           75 102  76 103  77 /  30  -   -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/04
Hazardous weather outlook, Jul 7, 9:19 AM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1019 AM CDT TUE JUL 7 2009

TXZ171>173-183>194-202>209-217>225-228-081530-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1019 AM CDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HOT CONDITIONS WILL RETURN...ESPECIALLY THURSDAY THROUGH SATURDAY.
HEAT ADVISORIES MAY BE ISSUED IF THE COMBINATION OF HEAT AND
HUMIDITY PRODUCE OPPRESSIVE HEAT STRESS CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 7, 4:28 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT TUE JUL 7 2009

TXZ203-204-072300-
MEDINA-UVALDE-
528 PM CDT TUE JUL 7 2009

...A STRONG THUNDERSTORM WAS AFFECTING MEDINA AND UVALDE COUNTIES...

AT 527 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
6 MILES SOUTHWEST OF DHANIS...OR 13 MILES SOUTHWEST OF HONDO...
MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN SOUTHEASTERN UVALDE AND SOUTHWESTERN MEDINA COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 7, 4:46 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
546 PM CDT TUE JUL 7 2009

TXZ205-072315-
BEXAR-
546 PM CDT TUE JUL 7 2009

...A STRONG THUNDERSTORM WAS AFFECTING BEXAR COUNTY...

AT 545 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR FAIR OAKS RANCH...MOVING SOUTH AT 10 MPH.

PEOPLE IN NORTHERN BEXAR COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...FAIR OAKS RANCH...LEON SPRINGS...THE DOMINION...SHAVANO
PARK AND CROSS MOUNTAIN...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 7, 5:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 PM CDT TUE JUL 7 2009

TXZ205-080030-
BEXAR-
659 PM CDT TUE JUL 7 2009

...A STRONG THUNDERSTORM WAS AFFECTING BEXAR COUNTY...

AT 658 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR SEA WORLD...OR 11 MILES WEST OF SAN ANTONIO...MOVING SOUTH AT 10
MPH.

PEOPLE IN WESTERN BEXAR COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
SEA WORLD AND LACKLAND AFB...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 7, 6:31 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
731 PM CDT TUE JUL 7 2009

TXZ202-203-217-218-080130-
KINNEY-MAVERICK-UVALDE-ZAVALA-
731 PM CDT TUE JUL 7 2009

...A STRONG THUNDERSTORM WAS AFFECTING KINNEY...MAVERICK...UVALDE AND
ZAVALA COUNTIES...

AT 728 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
12 MILES NORTHWEST OF LA PRYOR...5 MILES SOUTHWEST OF BRACKETTVILLE
AND 15 MILES NORTHEAST OF EAGLE PASS...MOVING SOUTH AT 20 MPH.

PEOPLE IN MAVERICK...SOUTHERN KINNEY...SOUTHWESTERN UVALDE AND
WESTERN ZAVALA COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...WASHER
AND LA PRYOR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

The radar

The Austin/San Antonio radar (KEWX), 83 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bexar

When
July 7, 6:45 PM CST
Where
Bexar County, 3.3 mi NNW of Atascosa
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.310, -98.760

Large limbs were reported broken from trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170465.